Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Corpus Christi, TX
NWS Corpus Christi, TX issued this severe thunderstorm warning at May 21, 2017, 3:58 PM CDT for Webb County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2017, 3:58 PM CDT (20:58 UTC)
- Expired
- May 21, 2017, 4:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Corpus Christi, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Webb County, TX
The radar
The Corpus Christi radar (KCRP), 179 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3780 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:28 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 21, 1:28 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Corpus Christi TX 128 PM CDT Sun May 21 2017 .DISCUSSION... Note Aviation Discussion below corresponding to the 18z TAFs. && .AVIATION... Mixture of MVFR/VFR ceilings this afternoon along with MVFR visibilities during isolated/scattered showers and thunderstorms. Anticipate additional scattered shower/thunderstorm activity with IFR/MVFR conditions over the Rio Grande Plains later this afternoon/evening. Isolated/scattered showers and thunderstorms anticipated over the Region overnight. Expect an increase in the coverage/intensity of shower/thunderstorm activity 12-18z Monday. Generally light E/NE flow this afternoon/overnight becoming predominate E Monday afternoon. && .PREVIOUS DISCUSSION... /Issued 622 AM CDT Sun May 21 2017/ DISCUSSION... See aviation discussion below for the 12Z TAF's. AVIATION... A mix of VFR and MVFR conditions are currently being reported across S TX this morning along with isol weak shra's. Shra/tsra activity is expected to increase through the day with the best chcs across LRD, ALI and VCT TAF sites were a stalled weak front is expected to be located. Higher rain chances spread to the east through this afternoon into tonight. Generally expecting VFR conditions, outside of shra/tsra's, by mid to late morning. Model soundings indicated elevated/VFR CIG's tonight with possibly elevated shra/tsra's overnight. There is a slight risk of severe storms across the western portions of S TX and a marginal risk across the remainder of S TX today into tonight. PREVIOUS DISCUSSION... /Issued 350 AM CDT Sun May 21 2017/ SHORT TERM (Today through Tonight)... A weak frontal bdry stalled across the CWA today through tonight will be the focus for heavy rainfall. In addition, there is a slight risk of severe storms across the far western CWA and a marginal risk across the remainder of the CWA. Models prog moisture to deepen across the area with PWAT's ranging from 1.8 to 2 inches. The moisture combined with another in a series of embedded short waves rounding the base of a broad upper level system and tracking across S TX through the day, will provide upper level support along with increasing diffluence aloft. Another short wave is progged to follow close behind tonight. Model soundings show an unstable airmass with moderate to large CAPE values and little to no CIN. However, the soundings did hint at a slight increase in the capping inversion tonight which may lead to a brief period of less convection this evening before increasing once again late tonight. Also based on the forecast soundings, the convection may be more elevated tonight with an inverted V profile, which could lead to an increased wind threat. Overall, think the main threat with any severe storms that may develop today or tonight will be damaging wind and large hail with a lesser risk for tor's as there is some shear at times, as well. Given high Flash Flood Guidance values, am not expecting widespread flooding just yet, although this may become more of an issue later during the forecast period depending on the stalled front and where it lies. There may be localized flooding today and/or tonight, mainly across the west and central portions of the CWA. LONG TERM (Monday through Saturday)... Not a great deal of changes to the previous forecast concerning the chances for rainfall Monday through Tuesday night. High PWATs on Monday with upper level support and weak boundary will result in widespread rainfall Monday and probably into Monday evening, before tapering off late, with lower moisture values on Tuesday as well as upper support. Best chances for rain thus will be Monday, and there may be some locally heavy rainfall and flooding. Flash flood guidance values are high, but with the high PWATs AOA 2 inches here heavy rainfall will be possible if not likely, especially if locally heavy rainfall occurs tonight (Sunday night). Too early for a Flash Flood Watch but did include heavy rainfall in the grids/forecast over the NE where QPF is highest and WPC excessive rainfall/QPF will be more likely to occur. Rainfall chances will diminish after that, as the upper ridge begins to bring drier air into the region and the frontal boundary approaches the area. Could have some left-over showers/thunder Tuesday night but confidence is not high as think the drier air will be sufficient to really limit the rain. Removed rainfall from the forecast for Wednesday. After that, it should be dry although we will have to watch to see what the next trough does next Saturday/Sunday as we could have another round of showers and thunderstorms then with moisture starting to come back. Kept temperatures cool on Monday (and these temperatures may be too warm) since there will be clouds and rainfall. Kept temperatures a bit on the cooler side Tuesday through Wednesday as well, the latter period with the front coming down. After that, generally used a blend of Superblend and guidance from WPC where applicable, but overall Superblend temperatures did not look too bad. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 75 84 72 85 67 / 50 70 50 30 20 Victoria 72 82 68 84 64 / 60 80 50 40 20 Laredo 73 86 71 88 69 / 70 50 30 20 30 Alice 73 86 71 87 66 / 60 70 30 30 20 Rockport 76 82 73 82 68 / 50 70 50 40 20 Cotulla 70 84 69 87 65 / 80 50 30 20 30 Kingsville 74 87 72 87 67 / 60 70 40 30 20 Navy Corpus 77 83 74 83 69 / 50 70 50 40 20 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && WC/87...AVIATION
Hazardous weather outlook, May 21, 5:09 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Corpus Christi TX 509 AM CDT Sun May 21 2017 GMZ230-235-250-255-270-275-TXZ229>234-239>247-221015- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun- 509 AM CDT Sun May 21 2017 This hazardous weather outlook is for South Texas and the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today and tonight across South Texas. There is a slight risk of severe thunderstorms across the Rio Grande Plains and a marginal risk across the remainder of South Texas. Damaging wind and large hail will be the primary threat with tornadoes a lower threat. Heavy rainfall with localized minor flooding will be possible today and tonight, mainly across interior portions of South Texas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected Monday through Tuesday night. Although a few strong storms are possible on Monday, producing hail and gusty winds, the main concern will be locally heavy rainfall and possible flooding. The main concern for flooding will be over the Victoria Crossroads region and coastal counties, with flooding more isolated farther west. Non severe thunderstorms are possible on Tuesday and Tuesday evening. Small Craft Advisory conditions are possible over the Gulf of Mexico late Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight and possibly again Monday. TE/GW
In the hours before
Special weather statement, May 21, 2:19 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Corpus Christi TX 219 PM CDT SUN MAY 21 2017 TXZ239-211945- Webb- 219 PM CDT SUN MAY 21 2017 ...A STRONG THUNDERSTORM IS AFFECTING NORTH CENTRAL WEBB COUNTY... At 218 PM CDT, a strong thunderstorm was located 13 miles south of Gilson Groves, or 29 miles west of Encinal, moving north at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. This storm will remain over mainly rural areas of north central Webb County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 2820 9965 2800 9975 2802 9989 2820 9989 TIME...MOT...LOC 1918Z 197DEG 22KT 2808 9984 TJC
Special weather statement, May 21, 3:04 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
304 PM CDT SUN MAY 21 2017
TXZ239-212045-
Webb-
304 PM CDT SUN MAY 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...
At 303 PM CDT, a strong thunderstorm was located 12 miles northwest
of Columbia Bridge, or 31 miles northwest of Laredo, moving northeast
at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Las Tiendas.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2810 9982 2787 9954 2773 9977 2773 9979
2774 9980 2778 9982 2776 9982 2776 9984
2779 9985 2780 9988 2784 9988 2788 9991
2790 9989 2793 9993
TIME...MOT...LOC 2003Z 223DEG 18KT 2778 9992
TJCThe office that day
Everything else NWS Corpus Christi, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:00 PM CDT | Special Weather Statement | CRP | Webb | 45 min |
| May 20, 7:28 PM CDT | Special Weather Statement | CRP | Brooks | 32 min |
| May 21, 8:38 AM CDT | Special Weather Statement | CRP | San Patricio | 37 min |
| May 21, 2:19 PM CDT | Special Weather Statement | CRP | Dimmit | 26 min |
| May 21, 3:04 PM CDT | Special Weather Statement | CRP | Webb | 41 min |
| May 21, 3:26 PM CDT | Severe Thunderstorm Warning | CRP | Webb | 49 min |
| May 21, 4:18 PM CDT | Special Weather Statement | CRP | Live Oak | 27 min |
| May 21, 4:25 PM CDT | Severe Thunderstorm Warning | CRP | Webb | 50 min |
| May 21, 4:38 PM CDT | Areal Flood Advisory | CRP | Bee, Live Oak | 112 min |
| May 21, 4:51 PM CDT | Special Weather Statement | CRP | Live Oak | 24 min |
| May 21, 4:52 PM CDT | Areal Flood Advisory | CRP | Webb | 113 min |
| May 21, 5:06 PM CDT | Severe Thunderstorm Warning | CRP | Duval, Webb | 39 min |
| May 21, 5:40 PM CDT | Severe Thunderstorm Warning | CRP | Duval, Webb | 50 min |
| May 21, 6:23 PM CDT | Severe Thunderstorm Warning | CRP | Duval, Webb | 33 min |
| May 21, 6:29 PM CDT | Areal Flood Advisory | CRP | Webb | 61 min |
| May 21, 6:41 PM CDT | Special Weather Statement | CRP | Webb | 49 min |
| May 21, 6:44 PM CDT | Flash Flood Warning | CRP | Webb | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.